This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
In The Journal, May 13, page 117, Elder and Harrison suggest the "possibility... of procaine in preventing tissue necrosis... in other solutions that are accidentally extravasated during intravenous medications, e. g., arsenical compounds...." In Queries and Minor Notes in The Journal, Jan. 28, 1939, "M.D., Connecticut" asked how to relieve the patient who suffered from neoarsphenamine leaking into the tissues during an intravenous injection. I began using concentrated solutions of neoarsphenamine over twenty-five years ago and called attention to their use in the December 1913 issue of the California State Journal of Medicine. On more than one occasion I too, "owing to the patient's restlessness" or to mine (!) or to movements associated with release of tourniquets and the like have noted leaks into the tissues. Occasionally the patient remains silent. As a rule patients at once complain of pain. With the slightest leak, even if the patient
Bine R. PENTOTHAL SODIUM SLOUGH. JAMA. 1944;125(12):866-867. doi:10.1001/jama.1944.02850300046022